Alert archive / Indiana / River Flood Warnings in 2022

River Flood Warning 84, NWS Indianapolis, IN

March 21, 20225 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 21, 2022, 9:37 AM EDT for 5 counties in Indiana. It took effect at Mar 21, 2022, 2:00 PM EDT. It was in force for 19 hr.

The area

The outline as issued.

The facts

Issued
Mar 21, 2022, 9:37 AM EDT (13:37 UTC)
In effect from
Mar 21, 2022, 2:00 PM EDT
Expired
Mar 22, 2022, 9:10 AM EDT
In force
19 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Fountain County, IN, Parke County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Lafayette (LAFI3). The gauge peaked at 11.31 ft at Mar 21, 2022, 6:00 PM EDT.

actionminormoderate101503/2103/2203/23
Action stage
7 ft
Minor stage
11 ft
Moderate stage
18 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03335500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

721 
WGUS43 KIND 211337
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
937 AM EDT Mon Mar 21 2022

...The National Weather Service in Indianapolis IN has issued a 
Flood Warning for the following rivers in Indiana...

  Wabash River at Lafayette.

.Rainfall totals from this past Friday-Saturday approaching an inch 
over the Upper Wabash Valley have led to minor flooding on the 
Wabash at Lafayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov/ind.

This statement will be updated this evening.

&&


INC045-121-157-165-171-220400-
/O.NEW.KIND.FL.W.0084.220321T1800Z-220326T2000Z/
/LAFI3.1.ER.220321T1800Z.220325T0600Z.220326T0800Z.NO/
937 AM EDT Mon Mar 21 2022

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO SATURDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Wabash River at Lafayette.

* WHEN...From this afternoon to Saturday afternoon.

* IMPACTS...At 12.0 feet, High water affects a few low river cabins 
  and county roads.

* ADDITIONAL DETAILS...
  - At 8:30 AM EDT Monday the stage was 10.9 feet.
  - Forecast...The river will rise above flood stage today to
    11.2 feet tomorrow morning. It is then expected to fall below
    flood stage tomorrow afternoon to 10.6 feet and begin rising
    again Wednesday evening. It will rise above flood stage again
    Thursday morning and continue to rise to 11.8 feet Friday
    morning. It will then fall below flood stage again early
    Saturday morning.
  - Flood stage is 11.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673


$$

AGM
2 follow-up statements
835 
WGUS83 KIND 220240
FLSIND

Flood Statement
National Weather Service Indianapolis IN
1040 PM EDT Mon Mar 21 2022

...The Flood Warning continues for the following river and locations 
in Indiana...

  Wabash River at Lafayette and Montezuma.

.Rainfall totals near an inch from this past Friday through Saturday 
have led to lowland flooding on the Wabash River at Lafayette and 
Montezuma in western Indiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov/ind.

This statement will be updated within the next 12 to 24 hours.

&&


INC045-121-157-165-171-221800-
/O.CON.KIND.FL.W.0084.000000T0000Z-220326T2000Z/
/LAFI3.1.ER.220321T1345Z.220325T0600Z.220326T0800Z.NO/
1040 PM EDT Mon Mar 21 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL SATURDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Wabash River at Lafayette.

* WHEN...Until Saturday afternoon.

* IMPACTS...At 12.0 feet, High water affects a few low river cabins 
  and county roads.

* ADDITIONAL DETAILS...
  - At 9:30 PM EDT Monday the stage was 11.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:30 PM EDT Monday was 11.3 feet.
  - Forecast...The river will fall below flood stage tomorrow
    afternoon to 10.6 feet and then begin rising Wednesday
    evening. It will then rise above flood stage Thursday morning
    to 11.8 feet Friday morning. It will fall below flood stage
    again early Saturday morning.
  - Flood stage is 11.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673


$$

INC121-165-167-221800-
/O.CON.KIND.FL.W.0085.220323T0000Z-220328T1200Z/
/MTZI3.1.ER.220323T0000Z.220325T0600Z.220328T0000Z.NO/
1040 PM EDT Mon Mar 21 2022

...FLOOD WARNING REMAINS IN EFFECT FROM TUESDAY EVENING TO MONDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Wabash River at Montezuma.

* WHEN...From Tuesday evening to Monday morning.

* IMPACTS...At 18.0 feet, Montezuma agricultural levee is 
  overtopped.  Fourteen hundred acres of low bottomlands flood.

* ADDITIONAL DETAILS...
  - At 9:45 PM EDT Monday the stage was 13.2 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow evening to a crest of 17.4 feet early Friday
    morning. It will then fall below flood stage Sunday evening.
  - Flood stage is 14.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745


$$

BH
980 
WGUS83 KIND 221310
FLSIND

Flood Statement
National Weather Service Indianapolis IN
910 AM EDT Tue Mar 22 2022

...The Flood Warning is cancelled for the following rivers in 
Indiana...

  Wabash River at Lafayette.

.Minor flooding has ended this morning on the Wabash River at 
Lafayette.

INC045-121-157-165-171-221415-
/O.CAN.KIND.FL.W.0084.000000T0000Z-220322T1310Z/
/LAFI3.1.ER.220321T1345Z.220325T0600Z.220326T0800Z.NO/
910 AM EDT Tue Mar 22 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Wabash River at Lafayette.

* ADDITIONAL DETAILS...
  - At 9:30 PM EDT Monday the stage was 11.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:30 PM EDT Monday was 11.3 feet.
  - Forecast...The river will continue falling below flood stage
    to 10.6 feet by late Wednesday...and then begin rising
    Wednesday evening. It will then rise above flood stage
    Thursday morning to 11.8 feet Friday morning. It will fall
    below flood stage again early Saturday morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673


$$

AGM

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 21, 9:26 AM EDT, 11 minutes earlier.

Area forecast discussion, Mar 21, 9:26 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
926 AM EDT Mon Mar 21 2022

.Forecast Update...
Issued at 925 AM EDT Mon Mar 21 2022

Lowered the dew point temperatures a few degrees based on
soundings supporting deep mixing, very dry air aloft and recent
trends where mixing has resulted in much lower dew points then
forecasted. That said, return flow from the Gulf on the back side of
the southeastern high and southern Plains low pressure center will
not only bring in much warmer and well above normal temperatures in
but also increasing moisture. Overall, feel the deep mixing
potential supports the elevated fire danger. HRRR BUFKIT suggests
sustained 20 foot winds will be just below Red Flag criteria. Will
certainly keep a close eye on RGB Fire Temperature and other fire
related satellite pictures to monitor any fires that pop up. Other
than that, will see increasing high clouds this afternoon as the
upper ridge moves overhead. Lower 70s look very attainable.

&&

.Short Term...(Today through Tuesday)
Issued at 253 AM EDT Mon Mar 21 2022

Today.

Another warm and sunny day is expected today as southerly air
originating from the Gulf of Mexico continues to stream into the
area.  Moisture levels within the lower and middle portions of the
atmosphere will slowly begin to increase late in the day but the
warm temperatures in the near surface will limit any formation.
Expect that most areas will reach 70 by mid afternoon with a few
southerly wind gusts to 25 mph across the western counties where
the warm temperatures will extend the mixing layer up to around
850mb.

An elevated fire weather risk is expected this afternoon as wind
speeds increase and further dry finer fuels. Latest observation in
fuel moistures show that the driest fuels are across southwestern
Indiana which is coincided with the area of strongest winds today
although slightly higher humidity values. Models have grossly
overperformed on afternoon dew points lately, so even with major
cuts may not have dropped the RH values as much as may end up
evolving. Outdoor burning is not recommended, especially if the
drier conditions come to pass.

Tonight and Tuesday.

During the overnight hours on Monday, a strong upper level low
pressure system will move out of the Four Corners region and begin
to travel to the northeast with impacts to central Indiana on
Tuesday into Wednesday. Ahead of the system, southerly flow from the
Gulf of Mexico will prime the lower atmosphere with copious amounts
of moisture as PWATs over an inch in spots by late in the overnight
hours.  Southerly flow will also keep conditions mild through the
night with lows in the upper 40s to near 50.

Rain and a few thunderstorms then arrive Tuesday morning with the
heaviest rain currently expected during the late evening to early
overnight hours.  During the daytime hours, the heaviest of the rain
will remain south of the forecast area where models show an area of
weak surface convergence and the bulk of the mid level lift, but
think that amounts in excess of a half inch are likely for much of
the area before 00Z with heavier rain afterwards.  Only a few
rumbles of thunder are expected with model soundings indicating a
saturated layer with lapse rates near moist adiabatic and little to
no instability.  The abundant cloud cover and rain will limit
temperatures with expected highs near 60. In addition to the rain, a
strong LLJ combined with increasing surface pressure gradients will
bring wind gusts to 35 mph at times during the afternoon and evening
hours, especially across the western counties.

&&

.Long Term...(Tuesday night through Sunday)
Issued at 253 AM EDT Mon Mar 21 2022

* Periods of Rain expected on Tuesday Night through Saturday morning.
* Dry and cool weather on Saturday and Sunday.

Tuesday night through Friday Night...

Models suggest a highly amplified flow aloft through the forecast
period. A deep trough will be in place over the plains states on
Tuesday Night...allowing for SW flow aloft to stream into Indiana
with plentiful forcing dynamics arriving through the night.
Associated surface low pressure is expected to push from MO to MI
through Thursday morning...all the while pushing a surface warm
front across Indiana on Tuesday night and a cold front on Wednesday
Afternoon. This will allow some time for the forecast area to be
within the warm sector on Wednesday. Given this some thunder will be
possible at that time.

As the low slowly moves to Ontario through Thursday...wrap around
cyclonic flow along with a broad trough aloft will continue to push
across Indiana.

Forecast soundings through this period show good saturation with
pwats ranging from around 1 inch on Tuesday Night through Wednesday
and lesser pwats on Thursday into Friday around 0.5 inches.

Thus will use highest pops on Tuesday night through Wednesday Night
as best forcing moves through the area...and lesser pops on Thursday
into Friday as less moisture will be available given the cyclonic
backside...colder and less moist flow. Still overall...confidence
will be high for rain through Friday Night...just lesser amounts
Thursday and Friday.

Saturday and Sunday...The highly amplified flow in place aloft is
expected to persist on Saturday and Sunday...but at that time it is
strong ridging aloft that will be building east into the Great Lakes
and Ohio Valley. Strong subsidence is indicated to be building east
on Saturday as strong and cold Canadian high pressure provides cold
NW flow to Central Indiana. Forecast soundings at that time do show
some lower level saturation/clouds...but still a mainly dry column
remains in play. Furthermore a secondary cold front marking the
leading edge of the cold high pressure system is suggested to be
pushing across Indiana on Saturday. However...moisture at that time
should be quite limited. Thus will try to trend toward a dry
forecast with cooler temps for Saturday and Sunday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 602 AM EDT Mon Mar 21 2022

IMPACTS:

* VFR conditions through the overnight will deteriorate to MVFR
  after 12Z Tuesday.
* Periodic wind gusts to near 20kts this afternoon
* Rain and MVFR Cigs arrive late tonight.

DISCUSSION:

Strong Surface high pressure over the Carolinas will continue to
dominate Indiana's weather today. Return flow around the high will
provide southerly winds today. A moderate pressure gradient and
daytime heating on southerly flow may result in some gusts this
afternoon. GOES16 shows high cloud ridging over ridging in place
over the Mississippi Valley. These high clouds are expected
to arrive today...but still will only result in VFR conditions into
the overnight period. Forecast soundings remain dry through this
evening within the lower levels.

A warm front is expected to arrive overnight. Forecast soundings
then show a top down saturation building before the forecast column
becomes saturated toward 12Z. Thus have held off rain mention and
MVFR Conditions until 10Z-12Z.

&&

.Fire Weather...
There are a few factors that raise concern for increased potential
for fire spread today. Dry, windy, and warm ambient conditions will
exist with temperatures rising into the 70s. RH values could fall
just below 25 percent this afternoon in portions of the area, with
sustained wind speeds of 15 to 20 mph. Although much of the area has
seen rain in the last 96 hours, fine fuels have had adequate time to
dry sufficiently to be receptive to fire since greenup has not yet
started. Direct sun and the strong winds today will help heat and
dry fine fuels, further increasing their receptiveness to fire.
Outdoor burning is not recommended if possible.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...MK
Short Term...White
Long Term...Puma
Aviation...Puma
Fire Weather...White
Hazardous weather outlook, Mar 21, 3:23 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
323 AM EDT Mon Mar 21 2022

INZ021-028>031-035>049-051>057-060>065-067>072-220730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
323 AM EDT Mon Mar 21 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

There is an elevated fire weather risk across central Indiana today
as wind speeds approach 25 mph and combine with generally dry ground
fuels and minimum RH values near 25 percent. Avoid outdoor burning if
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain is possible at times Tuesday and Tuesday night. This
could lead to flooding. Isolated thunderstorms will be possible
Wednesday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 10:52 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo14 days

Nearby

River Flood Warnings in Indiana, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.